Overdoses of Tylenol (acetaminophen) and other acetaminophen-based pain medications are one of the leading causes of drug overdoses, the leading cause of liver failure in the United States. Doses as little as 2.5-grams per day have been linked to liver injury, and overdoses can occur any time patients take more than the maximum daily recommended amount (3-grams per day).
- How does Tylenol cause liver damage?
- How much Tylenol can cause an overdose?
- What is the treatment for a Tylenol overdose?
- Can you reverse liver damage from Tylenol?
There is increasing evidence that Tylenol (acetaminophen) has a high risk of unintentional overdoses. The drug has a narrow safety margin, which means that there is only a small difference between the maximum daily dose and a potentially harmful dose. As a result of high risks of overdoses, in June 2011 the FDA decreased the maximum adult daily dose from 4000 mg to 3000 mg.
What is the problem with Tylenol?
Tylenol is the most common cause of acute liver failure in the United States and most of the developed world. In some individuals, taking just a small amount more than the recommended daily amount of Tylenol can lead to liver injury. It can be difficult to recognize the onset of liver injury from these small overdoses, so the problem goes undiagnosed. Many consumers also do not know that acetaminophen overdoses can cause serious liver injury, or death. The most common reason for overdosing was the treatment of pain.
Even Small Overdoses of Tylenol Can Damage Liver
Researchers at the University of Edinburgh and the Scottish Liver Transplant Unit found that, because the overdoses were small, they often went undetected during hospital visits. Over time, however, the effects were life-threatening — these patients were more likely to die or need a liver transplant. The researchers also found that the patients were less likely to visit the hospital immediately following each overdose. The pattern of delayed presentation and staggered overdoses was associated with an increased risk of developing multi-organ failure. In such cases, the patient needed a liver transplant. The “staggered overdoses” of Tylenol were also associated with an increased risk of death, particularly among the elderly.
Symptoms of a Tylenol Overdose
- Abdominal pain (upper-right hand side)
- Nausea, vomiting
- Loss of appetite
- Liver becomes swollen and tender
- Jaundice (yellowing of the skin and whites of the eyes)
- Encephalitis (swelling in the brain)
- Kidney problems
- Heart damage (cardiomyopathy)
- Multi-organ failure
- Liver failure